Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 187, NWS New Orleans, LA

September 28, 2011Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Sep 28, 2011, 3:00 PM CDT for Harrison County, Jackson County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2011, 3:00 PM CDT (20:00 UTC)
Expired
Sep 28, 2011, 3:32 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 58 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 1:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3518 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3518 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WUUS54 KLIX 282000
SVRLIX
MSC047-059-282100-
/O.NEW.KLIX.SV.W.0187.110928T2000Z-110928T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CDT WED SEP 28 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARRISON COUNTY IN SOUTHERN MISSISSIPPI...
  NORTHERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 400 PM CDT

* AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 24 MILES WEST OF WADE...OR 11 MILES NORTHWEST OF
  ST. MARTIN...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

&&

LAT...LON 3049 8901 3063 8910 3069 8896 3068 8889
      3072 8889 3075 8883 3074 8846 3061 8841
TIME...MOT...LOC 1957Z 248DEG 20KT 3058 8896

$$


24/RR
1 follow-up statement
904 
WWUS54 KLIX 282032
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
332 PM CDT WED SEP 28 2011

MSC047-059-282043-
/O.CAN.KLIX.SV.W.0187.000000T0000Z-110928T2100Z/
JACKSON MS-HARRISON MS-
332 PM CDT WED SEP 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRISON AND
NORTHERN JACKSON COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3049 8901 3063 8910 3069 8896 3068 8889
      3072 8889 3075 8883 3074 8846 3061 8841
TIME...MOT...LOC 2033Z 248DEG 20KT 3065 8874

$$


24/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:47 PM CDT, 13 minutes earlier.

Area forecast discussion, Sep 28, 2:47 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
247 PM CDT WED SEP 28 2011

.SOUNDING DISCUSSION...
NO PROBLEMS WITH THE 18Z SPECIAL RELEASE. UNSTABLE SOUNDING
WITH A STEEP LAPSE RATE CONTINUES WITH THE LIFTED INDEX OF -9.2
INDICATING EXTREME INSTABILITY. TEMPERATURE LAPSE RATE ALSO
INDICATES THAT HAIL IS LIKELY. PW VALUE IS AT 1.75 INCHES. STORM
MOTION IS TO THE EAST-SOUTHEAST AT 13KT. MEAN LOW LEVEL WINDS
FROM THE SURFACE TO 5K FEET WERE FROM THE WEST-SOUTHWEST AT 16KT.
FROM 5K TO 10K FEET THE WINDS WERE FROM THE WEST AT 17KT.

&&

.PREV DISCUSSION... /ISSUED 735 AM CDT WED SEP 28 2011/

UPDATE...

SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. AN INCREASINGLY MOIST
AND VERY UNSTABLE SOUNDING THIS MORNING WITH A PW OF 1.88 INCHES
AND AN LI OF -11.3. A SLIGHT RISK FOR SMALL HAIL AND ISOLATED
THUNDERSTORMS PRODUCING STRONG DOWNBURSTS THIS AFTERNOON WITH A
500 MB TEMPERATURE AT -12 DEGREES CELSIUS. SHEAR IS VERY MINIMAL
WITH A PREDOMINATE LIGHT TO MODERATE WESTERLY FLOW FROM THE
SURFACE UP THROUGH THE UPPER LEVELS.

GP

PREV DISCUSSION... /ISSUED 334 AM CDT WED SEP 28 2011/

SHORT TERM...
17
TS ACTIVITY CONTINUES TO FIRE ALONG THE 850MB BOUNDARY. THIS AREA
WILL DRIFT SOUTHWARD TODAY GIVING OUR AREA A CHANCE OF TSTMS. THE
BOUNDARY WILL CONTINUE SOUTHWARD INTO THE GULF THU. WE WILL SEE A
STRONG COOL AIR SURGE INTO THE AREA AS A REINFORCING STRONGER SFC
COLD FRONT MOVES THROUGH FRIDAY EARLY EVENING. THIS WILL SET THE
STAGE FOR SOME MUCH COOLER (~15 DEGREES) CONDITIONS. THE COOL AIR
WILL BE OVERTOPPED BY CLOUDINESS BY TUE PROLONGING THE COOL
WEATHER. NOT SURE HOW FAR NORTH THE OVERCAST CONDITIONS WILL BE BY
THE MIDDLE OF NEXT WEEK AND SO NO TEMP CHANGES HAVE BEEN MADE TO
THE EXTENDED. MAY HAVE TO INCLUDE SOME LIGHT RAINFALL AS WELL BY
THE END OF THE FCAST PERIOD AS SEVERAL DISTURBANCES MOVE THROUGH
THE DEEP EASTERLIES THAT ARE STUBBORN TO LEAVE.

AVIATION...
SPORADIC CLOUD HEIGHTS CAN BE EXPECTED MUCH OF TODAY. MOST TAF SITES
CURRENTLY HAVE VFR BUT LIFR AND IFR HAVE BEEN OBS AT HUM AND GPT AT
TIMES THIS MORNING. MID LEVEL DECK WILL DOMINATE TODAY WITH LOWERING
CIGS TO MAINLY MVFR WITH SHOWERS AND STORMS EXPECTED. PROB30 HAS
BEEN PUT MOST TAFS FOR LATE MORNING THRU AFTN FOR STORMS. ACTIVITY
MAY CONTINUE INTO THE EVENING AND THUS MAY NEED TO EXTEND THIS.
WINDS WILL BE MOSTLY LIGHT AND WESTERLY THRU THE PERIOD OTHER THAN
GUSTS DURING STORMS.

MEFFER

MARINE...
WEAK SURFACE HIGH PRESSURE CENTERED OVER THE GULF OF MEXICO WILL
GRADUALLY NUDGE WESTWARD THRU TOMORROW. AT THAT POINT...WINDS WILL
BECOME VARIABLE TO SLIGHTLY NORTHERLY AS A BOUNDARY MOVES TOWARDS
THE COASTAL WATERS. EXPECT SEAS OF 2 FEET OR LESS TODAY AND THURSDAY
BUT MAINLY NO MORE THAN A FOOT. THE ACTUAL COLD FRONT SHOULD MOVE
THROUGH THE COASTAL WATERS FRIDAY AFTN/EVN. THE COLD AIR BEGINS
ADVECTING FRIDAY NIGHT AND THUS WINDS/SEAS TO PICK UP.  MODERATE TO
STRONG NORTHEASTERLY WINDS WILL PERSIST THROUGH THE END OF THE
FORECAST PERIOD. EXERCISE CAUTION LOOKS TO BE LIKELY WITH THE
POSSIBILITY OF MAINLY MARGINAL ADVISORY CONDITIONS AT LEAST IN THE
OUTER WATERS.

MEFFER

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  64  90  63  83 /  40  10  10  10
BTR  70  93  68  86 /  40  10  10  10
ASD  70  90  67  88 /  40  10  10  10
MSY  74  91  72  87 /  40  10  10  10
GPT  71  90  68  89 /  40  10  10  10
PQL  69  90  64  88 /  40  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 28, 2:19 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
219 PM CDT WED SEP 28 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-291930-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
219 PM CDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI...THE TIDAL LAKES AND SOUNDS. THE MAIN
CONCERN FROM ANY STRONG TO SEVERE STORM WILL BE LARGE HAIL...GUSTY
TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY DUE TO STRONG NORTHERLY WINDS IS POSSIBLE
BEHIND A COLD FRONT STARTING FRIDAY NIGHT AND LASTING THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NEEDED THIS AFTERNOON AND THIS EVENING. AFTERWARD
ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY...OCTOBER 4TH.

In the hours before

Special weather statement, Sep 28, 1:34 PM CDT, 1 hour 26 minutes before
LAZ039-071-MSZ070-071-281930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
134 PM CDT WED SEP 28 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING WALTHALL
COUNTY...NORTHERN TANGIPAHOA PARISH...PIKE COUNTY...WASHINGTON
PARISH...

AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 17 MILES NORTHWEST OF FRANKLINTON...
OR ABOUT 6 MILES NORTHWEST OF MOUNT HERMAN...MOVING EAST AT 30 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  FRANKLINTON BY 155 PM...
  BOGALUSA AND VARNADO BY 230 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

24/RR
Local storm report, Sep 28, 1:55 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
155 PM CDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             DEXTER                  31.07N 89.99W
09/28/2011  E1.75 INCH       WALTHALL           MS   EMERGENCY MNGR

            KLIX MAX VIL 62 KG/M2 AT 1822UTC THIS CELL.

&&

24/RR
Local storm report, Sep 28, 2:24 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
224 PM CDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             2 N VARNADO             30.92N 89.83W
09/28/2011  M1.00 INCH       WASHINGTON         LA   LAW ENFORCEMENT

            QUARTER SIZE HAIL FELL RAYBURN CORRECTIONAL INSTITUE
            ALONG HIGHWAY 21 NORTH OF VARNADO. NICKEL SIZE HAIL WAS
            STILL FALLING.

&&

CBANNAN
Local storm report, Sep 28, 2:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
226 PM CDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             2 N VARNADO             30.92N 89.83W
09/28/2011  M1.00 INCH       WASHINGTON         LA   LAW ENFORCEMENT

            QUARTER SIZE HAIL FELL RAYBURN CORRECTIONAL INSTITUTE
            ALONG HIGHWAY 21 NORTH OF VARNADO. NICKEL SIZE HAIL WAS
            STILL FALLING.

&&

CBANNAN
Special weather statement, Sep 28, 2:58 PM CDT, 2 minutes before
LAZ048-050-072-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
258 PM CDT WED SEP 28 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING EAST BATON
ROUGE PARISH...LIVINGSTON PARISH...SOUTHERN TANGIPAHOA PARISH...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR DENHAM SPRINGS...OR ABOUT OVER
DENHAM SPRINGS...MOVING EAST AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...WALKER...LIVINGSTON...SPRINGFIELD AND KILLIAN

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 50 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
WEDNESDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 12:55 PM CDTSevere Thunderstorm WarningLIXPearl River35 min
Sep 28, 1:25 PM CDTSevere Thunderstorm WarningLIXPearl River20 min
Sep 28, 1:56 PM CDTSevere Thunderstorm WarningLIXPearl River, Walthall64 min
Sep 28, 2:20 PM CDTSevere Thunderstorm WarningLIXPearl River25 min
Sep 28, 2:35 PM CDTSevere Thunderstorm WarningLIXPearl River55 min
Sep 28, 2:48 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison, Pearl River24 min
Sep 28, 2:52 PM CDTSevere Thunderstorm WarningLIXWilkinson38 min
Sep 28, 3:34 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison, Pearl River56 min
Sep 28, 3:47 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River58 min
Sep 28, 4:16 PM CDTSevere Thunderstorm WarningLIXWilkinson44 min
Sep 28, 4:34 PM CDTSevere Thunderstorm WarningLIXWilkinson41 min
Sep 28, 4:56 PM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.